![if !IE]> <![endif]>
The illness known as serum sickness is an example of an immune complex type III hypersensitivity. It has traditionally resulted from the administration of therapeutic antisera of animal sources for the treatment or prevention of infectious diseases, such as tetanus, pneu-monia, rabies, diphtheria, botulism, and venomous snake and black widow spider bites. With the advent of human antitetanus serum and antibiotics, classic serum sickness is much less common now. However, various medications (primarily penicillin) may cause a serum sickness–like reaction similar to that caused by foreign sera.
Symptoms are due to a reaction and immunologic attack on the serum or medication. Antibodies appear to be of the IgE and IgM classes. Early manifestations, beginning 6 to 10 days after the ad-ministration of the medication, include an inflammatory reaction at the site of injection of the medication, followed by regional and generalized lymphadenopathy. There is usually a skin rash, which may be urticarial or purpuric. Joints are frequently tender and swollen. Vasculitis may occur in any organ but is most commonly observed in the kidney, resulting in proteinuria and, occasionally, casts in the urine. There may be mild to severe cardiac involvement. Peripheral neuritis may cause temporary paralysis of the upper ex-tremities or may be widespread, causing Guillain-Barré syndrome.
The usual course lasts for several days to a few weeks if untreated, but the patient responds promptly and completely if treated with antihistamines and corticosteroids. Aggressive therapy, including ventilator support, may be necessary if peripheral neuritis and Guillain-Barré syndrome occur.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.